Alert archive / Arizona / Flash Flood Warnings in 2016

Flash Flood Warning 38, NWS Flagstaff, AZ

August 4, 2016Gila County, Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Aug 4, 2016, 4:03 PM MST for Gila County, Yavapai County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2016, 4:03 PM MST (23:03 UTC)
Expired
Aug 4, 2016, 7:00 PM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

Counties Gila County, AZ, Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 49 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.1 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2016-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2016-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1284 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

331 
WGUS55 KFGZ 042303
FFWFGZ
AZC007-025-050200-
/O.NEW.KFGZ.FF.W.0038.160804T2303Z-160805T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
403 PM MST THU AUG 4 2016

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GILA COUNTY IN EAST CENTRAL ARIZONA...
  YAVAPAI COUNTY IN WEST CENTRAL ARIZONA...

* UNTIL 700 PM MST

* AT 401 PM MST...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. UP TO TWO INCHES OF RAIN HAS
  FALLEN IN LESS THAN AN HOUR. THIS WILL FLOW INTO THE FOSSIL
  CREEK AREA. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* FLASH FLOODING WILL REMAIN OVER MAINLY RURAL AREAS OF GILA AND
  YAVAPAI COUNTIES.

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...FOSSIL CREEK...
VERDE RIVER...HOUSTON CREEK AND HARDSCRABBLE CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

STAY AWAY OR BE SWEPT AWAY. RIVER BANKS AND CULVERTS CAN BECOME
UNSTABLE AND UNSAFE.

&&

LAT...LON 3441 11158 3435 11162 3431 11163 3425 11159
      3424 11167 3425 11171 3432 11169 3441 11166

$$

MOTICE
3 follow-up statements
984 
WGUS75 KFGZ 042358
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
458 PM MST THU AUG 4 2016

AZC007-025-050200-
/O.CON.KFGZ.FF.W.0038.000000T0000Z-160805T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GILA AZ-YAVAPAI AZ-
458 PM MST THU AUG 4 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM MST FOR
GILA AND YAVAPAI COUNTIES...

AT 456 PM MST...EARLIER HEAVY RAINFALL PRODUCED AS MUCH AS 2.5
INCHES OF RAIN IN LESS THAN ONE HOUR OVER PARTS OF FOSSIL CREEK. AS
OF 430 PM MST THE GAUGE AT FOSSIL CREEK WAS JUST STARTING TO RISE.
EXPECT A RAPID RISE OF WATER IN THIS AREA OVER THE NEXT HOUR.

FLASH FLOODING WILL REMAIN OVER MAINLY RURAL AREAS OF GILA AND
YAVAPAI COUNTIES.

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...FOSSIL CREEK...
VERDE RIVER...HOUSTON CREEK AND HARDSCRABBLE CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY AWAY OR BE SWEPT AWAY. RIVER BANKS AND CULVERTS CAN BECOME
UNSTABLE AND UNSAFE.

&&

LAT...LON 3441 11158 3435 11162 3431 11163 3425 11159
      3424 11167 3425 11171 3432 11169 3441 11166

$$

MOTTICE
714 
WGUS75 KFGZ 050057
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
557 PM MST THU AUG 4 2016

AZC007-025-050200-
/O.CON.KFGZ.FF.W.0038.000000T0000Z-160805T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GILA AZ-YAVAPAI AZ-
557 PM MST THU AUG 4 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM MST FOR
GILA AND YAVAPAI COUNTIES...

AT 556 PM MST...INCREASED FLOW IS EXPECTED TO CONTINUE ALONG FOSSIL
CREEK BELOW THE USGS GAUGE FROM EARLIER HEAVY RAINFALL. HEAVY
RAINFALL PRODUCED UP TO 2.5 INCHES OF RAIN IN AN HOUR EARLIER THIS
EVENING.

FLASH FLOODING WILL REMAIN OVER MAINLY RURAL AREAS OF GILA AND
YAVAPAI COUNTIES.

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...FOSSIL CREEK...
VERDE RIVER...HOUSTON CREEK AND HARDSCRABBLE CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY AWAY OR BE SWEPT AWAY. RIVER BANKS AND CULVERTS CAN BECOME
UNSTABLE AND UNSAFE.

&&

LAT...LON 3441 11158 3435 11162 3431 11163 3425 11159
      3424 11167 3425 11171 3432 11169 3441 11166

$$

MOTTICE
103 
WGUS75 KFGZ 050134
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
634 PM MST THU AUG 4 2016

AZC007-025-050137-
/O.CAN.KFGZ.FF.W.0038.000000T0000Z-160805T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GILA AZ-YAVAPAI AZ-
634 PM MST THU AUG 4 2016

...THE FLASH FLOOD WARNING FOR GILA AND YAVAPAI COUNTIES IS
CANCELLED...

THE HEAVY RAIN HAS ENDED ALONG FOSSIL CREEK SOUTHWEST OF STRAWBERRY,
AND AREA GAGES CONTINUE TO SHOW WATER LEVELS ARE RECEDING. FLOODING
IS NO LONGER EXPECTED TO POSE A THREAT. FOSSIL CREEK WILL CONTINUE
TO HAVE SOME FAIRLY GOOD WITHIN BANK FLOW, AS MANY DRAINAGE FEEDING
INTO FOSSIL CREEK HAVE SEEN SOME GOOD AMOUNTS OF RAINFALL OVER THE
LAST SEVERAL DAYS. 

LAT...LON 3441 11158 3435 11162 3431 11163 3425 11159
      3424 11167 3425 11171 3432 11169 3441 11166

$$

TC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 3:30 PM MST, 33 minutes earlier.

Area forecast discussion, Aug 4, 3:30 PM MST, 33 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
330 PM MST THU AUG 04 2016

.SYNOPSIS...Expect frequent and widespread storm activity today.
Deep moisture will mean that the stronger storms will contain
torrential rainfall. A slow drying trend begins Friday, lasting
through the weekend and into next week.

&&

.DISCUSSION...Very complex pattern over the CWA today. Multiple MCVS
can be seen under a broader, but weak upper low, along with outflow
boundaries moving from nearly every direction. Convection has been
hampered by debris cloud that lasted through the morning, a nearly
moist adiabatic morning sounding and a rain cooled boundary layer.
Some convection got going in Yavapai County and southern Apache
County, but has been spotty elsewhere.

Complicating things is warmer and drier southwest flow developing
over the west, which will begin to stabilize the airmass further and
start to dry the boundary layer. Enough moisture and instability
remains on Friday for isolated to scattered storms, but things will
really start to quiet down over the weekend and into early next week.

It could be dry most of next week, but a tropical system is forecast
to move toward the southern Gulf of California by mid-week. This
could induce a surge and depending on the position of trough in the
Great Basin, Arizona could moisten up again sooner than later. We
kept some pops in over the southeast CWA as a precaution.

&&

.AVIATION...For the 00Z package...SCT SHRA/TSRA ISOLD MVFR/IFR
conditions will decrease in coverage aft 04z...with only ISOLD
-SHRA/TSRA expected overnight. SCT SHRA/TSRA will develop again
after 17Z on Friday.  Aviation discussion not updated for TAF
amendments.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...Flash Flood Watch until 6PM MST
AZZ004>018-037>040.

&&

PUBLIC...Peterson
AVIATION...MAS

For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Aug 4, 3:12 AM MST, 12 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
312 AM MST THU AUG 4 2016

AZZ004>018-037>040-050400-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
312 AM MST THU AUG 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

DEEP MONSOON MOISTURE WILL LEAD TO FREQUENT AND WIDESPREAD
SHOWER AND THUNDERSTORM ACTIVITY TODAY. A FLASH FLOOD WATCH IS
IN EFFECT FOR ALL OF APACHE, COCONINO, NORTHERN GILA, NAVAJO AND
YAVAPAI COUNTIES THROUGH 6 PM THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FREQUENT SHOWER AND THUNDERSTORM ACTIVITY IS FORECAST ON FRIDAY.
EXPECT A DRYING TREND OVER THE WEEKEND AND EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Aug 4, 11:09 AM MST, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1109 AM MST THU AUG 4 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     FLASH FLOOD      17 WNW LEES FERRY       36.99N 111.86W
08/03/2016                   COCONINO           AZ   OTHER FEDERAL

            ESTIMATED PARIA RIVER RISE NEAR THE AZ/UT
            BORDER GREATER THAN 2 FEET IN 15-30 MINUTES.
            USGS PARIA RIVER GAGE AT HWY 89 IN UTAH
            REPORTED ~ 1.4 FT. RISE IN 15 MINUTES AT 6PM
            MST. USGS PARIA RIVER GAGE AT LEES FERRY
            REPORTED ~ 1.1 FT. RISE IN 30 MINUTES AT
            9:45PM MST. EXTRAPOLATING THE FLOOD WAVE
            VELOCITY AND THE MUCH NARROWER CHANNEL NEAR
            THE AZ/UT BORDER, IT CAN BE INFERRED A RISE
            OF GREATER THAN 2 FEET WAS OBSERVED ALONG
            THE PARIA RIVER NEAR THE AZ/UT BORDER.

&&

TM
Local storm report, Aug 4, 1:42 PM MST, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
142 PM MST THU AUG 4 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     FLASH FLOOD      1 S WALNUT GROVE        34.28N 112.55W
08/04/2016                   YAVAPAI            AZ   PUBLIC

            PUBLIC REPORTED AN APPROXIMATE RISE OF 8
            FEET IN THE HASSAYAMPA RIVER. RIVER IS
            FLOWING RAPIDLY.

&&

TM
Local storm report, Aug 4, 1:57 PM MST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
157 PM MST THU AUG 4 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     FLOOD            CHILCHINBITO            36.53N 110.08W
08/04/2016                   NAVAJO             AZ   TRAINED SPOTTER

            DIRT ROADS 60150, 591, AND 594 ARE MUDDY AND
            FLOODED IN SPOTS IN THE CHILCHINBITO AREA.

&&

TM
Local storm report, Aug 4, 3:19 PM MST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
319 PM MST THU AUG 4 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     FLASH FLOOD      MAYER                   34.40N 112.23W
08/04/2016                   YAVAPAI            AZ   TRAINED SPOTTER

            BIG BUG CREEK ROSE AN ESTIMATED 4 FEET.

&&

CLM

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 5:24 PM MSTFlash Flood WarningFGZCoconino2 hr
Aug 3, 5:26 PM MSTAreal Flood AdvisoryFGZCoconino49 min
Aug 3, 6:21 PM MSTAreal Flood AdvisoryFGZCoconino114 min
Aug 3, 10:35 PM MSTAreal Flood AdvisoryFGZApache115 min
Aug 4, 7:33 AM MSTAreal Flood AdvisoryFGZCoconino3 hr
Aug 4, 11:37 AM MSTAreal Flood AdvisoryFGZYavapai113 min
Aug 4, 12:12 PM MSTAreal Flood WarningFGZApache, Navajo3 hr
Aug 4, 12:28 PM MSTFlash Flood WarningFGZYavapai3 hr

Nearby

Flash Flood Warnings in Arizona, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.